Florida, 2012

Hail in Florida, July 9, 2012

July 9, 2012 · NWS MLB · 1 event in 1 county or zone

The east coast sea breeze as well as outflow boundaries from other storms collided with a southwest to northeast oriented boundary over northern portions of East Central Florida. The result was a number of clusters of storms which produced sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The east coast sea breeze as well as outflow boundaries from other storms collided with a southwest to northeast oriented boundary over northern portions of East Central Florida. The result was a number of clusters of storms which produced sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 9, 2:03 PM EST, 1 hour earlier.

Area forecast discussion, Jul 9, 2:03 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
303 PM EDT MON JUL 9 2012

.DISCUSSION...
TONIGHT...COVERAGE OF EAST COAST SEA BREEZE STORMS HAS BEEN GREATER
THAN PREVIOUS DAYS DUE TO A LITTLE MORE MOISTURE AND COOLER TEMPS
ALOFT. ACTIVITY ALSO BROKE OUT IN ZONE OF WEAK LOW LEVEL CONVERGENCE
INLAND TO LAKE COUNTY. WILL CARRY A CHANCE FOR STORMS OVER THE
NORTH INTERIOR AND A SLIGHT CHANCE FOR STORMS OVER THE INTERIOR
SOUTH UNTIL ABOUT SUNSET.

INCREASING MOISTURE FROM THE SOUTHEAST SHOULD BRING A SLIGHT
CHANCE FOR SHOWERS TO THE TREASURE COAST DURING THE OVERNIGHT.

TUE-WED...A LOW-MID LEVEL RIDGE WILL BECOME ESTABLISHED OVER THE
ATLANTIC WHICH WILL LEAD TO A DEEPER LAYER OF SOUTHEAST WINDS.
THIS WILL INCREASE MOISTURE AS THE MODELS HAVE BEEN SHOWING FOR
THE PAST SEVERAL DAYS. HAVE NOT MADE MUCH CHANGE TO THE PREVIOUS
FORECAST...WHICH RETURNS SCATTERED POPS TO ALL OF THE AREA.

WITH THE HIGHER MOISTURE AMOUNTS...THE MAIN THREATS FROM STORMS
SHOULD TRANSITION TO FREQUENT-EXCESSIVE LIGHTNING AND PONDING
WATER FROM 2-3 INCH DOWNPOURS.

HIGH TEMPS MAY STILL NUDGE INTO THE MID 90S ACROSS THE NORTH
INTERIOR BUT WITH MORE SHOWERS/STORMS AROUND...THERE WILL BE SOME
RELIEF BY MID-LATE AFTERNOON.

THU-WEEKEND...(PREVIOUS DISCUSSION)
RIDGE AXIS CONTINUES TO BUILD NORTHWARD FROM LATE WEEK INTO THE
WEEKEND WITH LOW LEVEL E/SE FLOW MAINTAINING A MOIST INFLOW...KEEPING
RAIN CHANCES GENERALLY AROUND CLIMO (40-50%). TEMPS CHANGE LITTLE
WITH VALUES NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...
AFTERNOON SHOWERS/STORMS ARE STILL SCATTERED BUT A FEW COULD
IMPACT TERMINALS AND REQUIRE A SHORT TEMPO GROUP OVER THE
INTERIOR. OVERNIGHT WE ARE EXPECTING VFR. A SMALL CHANCE FOR MVFR
SHOWERS EXISTS ALONG THE SOUTHEAST COAST...KSUA TO ABOUT KFPR.

HIGHER MOISTURE ON TUE SHOULD BRING AN EARLIER START TO SHRA/TSRA
CHANCES...PARTICULARLY KSUA-KMLB WHICH COULD HAVE VICINITY
ACTIVITY IN THE MORNING HOURS. THIS EARLIER CONVECTION WILL HAVE A
NORTHWEST TO NORTH MOVEMENT/PROPAGATION UP THE PENINSULA AND THE
INTERIOR TERMINALS COULD REQUIRE TEMPO GROUPS TOWARDS 16Z-17Z.

&&

.MARINE...
TONIGHT-TUE...AXIS OF ATLANTIC RIDGE WILL EXTEND ACROSS THE AREA
WITH CONTINUED SOUTHEAST/SOUTH FLOW AROUND 10 KNOTS. AN INCREASE TO
10-15 KNOTS IS POSSIBLE IN THE NORTH DURING THE EVENING/OVERNIGHT.
MARINERS CAN ALSO EXPECT SCATTERED SHOWERS AND ISOLATED STORMS TO
OCCUR IN THE SOUTHERN WATERS AND SLOWLY WORK FARTHER NORTH ON TUE.

WED-SAT...THE AXIS OF THE ATLANTIC RIDGE IS SHOWN SHIFTING NORTH OF
THE WATERS. THIS WILL BRING A SOUTHEAST TO EAST WIND FLOW WITH THE
LATEST MODEL RUN SHOWING SPEEDS BUMPING UP A LITTLE...TO 10-15
KNOTS. THE GFS SHOWS BANDS OF MOISTURE MOVING THROUGH SO EXPECT A
FEW PERIODS WITH SCATTERED SHOWERS AND ISOLATED STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  75  90 /  10  30  20  40
MCO  74  93  75  93 /  10  40  20  50
MLB  76  89  77  90 /  10  40  20  40
VRB  75  89  75  90 /  10  40  20  50
LEE  75  94  76  93 /  10  40  20  50
SFB  76  94  76  94 /  10  40  20  40
ORL  76  93  76  93 /  10  40  20  50
FPR  74  89  74  90 /  20  40  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECASTS...LASCODY
IMPACT WX...MOSES
Hazardous weather outlook, Jul 9, 11:10 AM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1210 PM EDT MON JUL 9 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100415-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1210 PM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A SLIGHT INCREASE IN MOISTURE ACROSS THE REGION TODAY WILL ALLOW
ISOLATED SHOWERS AND LIGHTNING STORMS TO DEVELOP ALONG THE EAST
COAST SEA BREEZE EARLY THIS AFTERNOON. ACTIVITY IS EXPECTED TO
DEVELOP JUST INLAND FROM THE COAST ACROSS VOLUSIA COUNTY AND THE
TREASURE COAST. COVERAGE WILL INCREASE OVER THE INTERIOR SECTIONS
LATE THIS AFTERNOON AS THE SEA BREEZE PUSHES INLAND AND COLLIDES
WITH THE WEST COAST SEA BREEZE AND ANY LOCAL LAKE AND OUTFLOW
BOUNDARIES. THE HIGHEST COVERAGE IS EXPECTED TO BE ALONG AND NORTH
OF THE I-4 CORRIDOR IN THE LATE AFTERNOON. CONDITIONS ARE
FAVORABLE FOR SUCH STORMS TO PRODUCE STRONG DOWNBURST WINDS...HAIL
AND FREQUENT CLOUD TO GROUND LIGHTNING. DAMAGING WINDS NEAR 60 MPH
AND LARGE HAIL WILL BE POSSIBLE IN ONE OR TWO OF THESE STORMS LATE
THIS AFTERNOON. STORM MOTION WILL REMAIN SLOW AND ERRATIC.

.FLOOD IMPACT...
STORM MOTION WILL REMAIN WEAK THIS AFTERNOON...ALLOWING ANY
ORGANIZED STORMS TO PRODUCE UP TO 3 INCHES OF RAIN IN A COUPLE
HOURS OVER PORTIONS OF THE NORTH INTERIOR...INCLUDING INTERIOR
VOLUSIA...LAKE...SEMINOLE AND ORANGE COUNTIES. SUCH HEAVY RAINFALL
WOULD CAUSE TEMPORARY FLOODING OF SOME ROADS AND POOR DRAINAGE
AREAS...BUT IMPACTS WOULD REMAIN VERY LOCALIZED.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW LIGHTNING STORMS MAY AFFECT THE INTRACOASTAL WATERS ACROSS
VOLUSIA COUNTY AND THE TREASURE COAST EARLY THIS AFTERNOON...BUT
HIGHER COVERAGE IS EXPECTED OVER THE INTERIOR LATE THIS
AFTERNOON. THIS WOULD INCLUDE SOME OF THE LARGER INLAND LAKES SUCH
AS LAKE GEORGE...LAKE APOPKA AND AROUND LAKE OKEECHOBEE. STORMS
WILL BE SLOW MOVING AND ONE OR TWO WILL BE CAPABLE OF PRODUCING
STRONG DOWNBURST WINDS OF 35 TO 45 KNOTS... HAIL AND FREQUENT
CLOUD TO WATER LIGHTNING.

.RIP CURRENT IMPACT...
A SMALL LONG PERIOD EAST SWELL WILL PRODUCE AN ELEVATED THREAT FOR
RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AN ELEVATED RIP CURRENT RISK WILL PERSIST MUCH OF THIS WEEK.

INCREASED MOISTURE IS FORECAST TO LIFT NORTHWEST ACROSS CENTRAL
FLORIDA MID WEEK AND BRING HIGHER RAIN AND STORM CHANCES MORE
TYPICAL FOR THIS TIME OF YEAR. SCATTERED LIGHTNING STORMS ARE
EXPECTED EACH AFTERNOON FOCUSED OVER THE INTERIOR SECTIONS WITH
THE COLLISION OF THE EAST AND WEST COAST SEA BREEZES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY/MOSES

In the hours before

Special weather statement, Jul 9, 1:41 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
241 PM EDT MON JUL 9 2012

FLZ041-141-091945-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
241 PM EDT MON JUL 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 55 MPH AND SMALL HAIL OVER EASTERN VOLUSIA COUNTY...

* UNTIL 345 PM EDT.

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM
10 MILES WEST OF DAYTONA INTERNATIONAL SPEEDWAY TO 6 MILES SOUTH OF
PORT ORANGE...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE DAYTONA BEACH INTL SPEEDWAY...INTERSTATE
4...US 92...AND CASSADAGA.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES
AND GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. SMALL HAIL
WILL ALSO BE POSSIBLE WITH THESE STORMS. SEEK SHELTER INDOORS UNTIL
THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2885 8086 2880 8106 2881 8107 2883 8112
      2880 8113 2879 8115 2926 8141 2927 8116
      2937 8116 2937 8115
TIME...MOT...LOC 1838Z 302DEG 2KT 2919 8123 2903 8103

MOSES
Special weather statement, Jul 9, 2:48 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
348 PM EDT MON JUL 9 2012

FLZ044-045-144-092030-
NORTHERN LAKE COUNTY-ORANGE-SOUTHERN LAKE COUNTY-
348 PM EDT MON JUL 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER CENTRAL LAKE COUNTY...
NORTHWESTERN ORANGE COUNTY...

* UNTIL 430 PM EDT.

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LAKE
APOPKA...MOVING WEST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE LAKE APOPKA...PLYMOUTH...AND OKAHUMPKA.

ADDITIONAL STRONG STORMS WILL BE POSSIBLE ACROSS THE AREA OVER THE
NEXT HOUR.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2896 8196 2897 8195 2877 8141 2873 8143
      2871 8146 2864 8146 2850 8157 2855 8196
TIME...MOT...LOC 1947Z 103DEG 5KT 2861 8165

MOSES

The radar

The Tampa radar (KTBW), 123 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
July 9, 3:03 PM EST
Where
Lake County, Howey in the Hills
Measured
0.75 in hail
Reported by
Public
Coordinates
28.680, -81.800

A citizen used Twitter to report pea to penny-sized hail covering the ground at his location in Howey-in-the-Hills.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381886.